Texas, 2018

Lightning Strike in Texas, October 22, 2018

October 22, 2018 · NWS HGX · 1 event in 1 county or zone

Lightning struck a construction worker who died from electrocution and blunt force trauma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Lightning struck a construction worker who died from electrocution and blunt force trauma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 22, 5:16 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Oct 22, 5:16 AM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
616 AM CDT Mon Oct 22 2018

.AVIATION...
VFR conditions will prevail today with some cirrus. Two areas of
rain will move into Southeast Texas during this TAF period. First,
light to moderate rain will start at the coast this afternoon and
gradually spread inland overnight with SCT to BKN MVFR ceilings.
Additionally, light rain north of the area will move into CLL
late tonight, but will likely reach UTS after this TAF period. As
the rain from the Gulf spreads inland overnight, IFR ceilings are
possible Tuesday morning as well as gusty winds of 15-20 kts. 22

&&

.PREV DISCUSSION... /ISSUED 333 AM CDT Mon Oct 22 2018/

DISCUSSION...
Clouds are increasing across Southeast Texas early this morning under
a strengthening southwest flow aloft, and do not expect to see much
sun for the next several days. Radars are starting to show some activity
developing to our west and also off the lower Texas coast. Our area
should see slowly increasing rain chances as the day progresses and
as we head on into tonight (values generally lower up north and higher
at the coast/offshore) as a coastal trof and surface lows begin to
get organized off the Texas coast. Much of our area could see a
little less coverage Tuesday and Tuesday night, so went with slightly
lower rain chances. As the day progresses on Wednesday and especially
as we head on into Wednesday night through early Thursday morning,
much of Southeast Texas will see rain as the surface lows remain in
our vicinity and moisture from the remnants of Eastern Pacific
Hurricane Willa (a near category 5 hurricane with 155 mph winds off
the coast of Mexico at 1 AM, and more strengthening is expected before
landfall) works its way across the state. Anticipate rains to come
to an end from west to east during the day on Thursday, with most
locations receiving four day rainfall totals of 1 to 3 inches
(locally higher amounts might occur depending on where some of the
surface features set up and/or move inland and where any training
and/or slow moving storms develop). Quiet weather is still in store
for the area at the end of the week and on through the weekend as
this mess moves off to the east and high pressure takes over. 42

MARINE...
Seas are still 7-8 ft in the 20-60 nm waters, so advisories will
remain in effect for the offshore waters until 7 AM today. Moderate
northeast winds continue today with caution flags for all Gulf
waters through this afternoon. A developing low pressure system in
the Western Gulf will elevate winds and waves and increase rain
chances this afternoon. Advisories will be required again tonight
for the offshore waters. Expect periods of caution flags and
advisories to continue through this week as a series of coastal low
pressure systems progress through the Western Gulf. 22

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      66  53  65  55  62 /  30  50  40  40  60
Houston (IAH)              68  55  64  57  66 /  30  60  50  50  70
Galveston (GLS)            70  61  67  65  72 /  30  60  50  50  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 4 PM CDT this
     afternoon for the following zones: Coastal waters from
     Freeport to Matagorda Ship Channel TX out 20 NM...Coastal
     waters from High Island to Freeport TX out 20 NM.

     Small Craft Advisory until 7 AM CDT this morning for the
     following zones: Waters from Freeport to Matagorda Ship
     Channel TX from 20 to 60 NM...Waters from High Island to
     Freeport TX from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 4 PM CDT this
     afternoon for the following zones: Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

Discussion...42
Aviation/Marine...22
Hazardous weather outlook, Oct 22, 2:58 AM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
358 AM CDT Mon Oct 22 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-437-231200-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
358 AM CDT Mon Oct 22 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Areas of rain are expected to develop as the day progresses with
increasing coverage anticipated tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The area will see periods of rain Tuesday through Thursday, with the
best chances probably coming Wednesday afternoon through Thursday
morning as the remnants of Hurricane Willa move across the state.
Monday through Thursday rainfall totals of 1 to 3 inches are anticipated,
and some spots could see locally higher amounts. The end of the week
and weekend will be dry.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed Tuesday through Thursday.

GMZ330-335-350-355-370-375-TXZ436-438-231200-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Galveston Island and Bolivar Peninsula-
Matagorda Bay-Matagorda Islands-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
358 AM CDT Mon Oct 22 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Caution or advisory flags will be in effect for elevated winds and seas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Elevated winds and seas will persist through most of the week, and Small
Craft Advisories will likely be needed. Periods of showers and possible
thunderstorms can be expected through Thursday morning. Above normal
tide levels are also expected on Wednesday which could lead to some
minor coastal flooding. The end of the week and weekend look dry with
lowering winds and seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed Tuesday through Thursday.

The radar

The Houston radar (KHGX), 26 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
October 22, 9:00 AM CST
Where
Harris County, 1.64 mi SW of East Haven
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency
Coordinates
29.616, -95.292

A roofer was installing metal paneling to a commercial building under construction. Lightning struck the employee, resulting in electrocution and blunt force head trauma based on OSHA report.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Harris2018-10-2234MaleUnknownDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863758.